2005, 2005(Special): 297-306. doi: 10.3934/proc.2005.2005.297

Spacecraft dynamics near a binary asteroid


Control and Dynamical Systems, California Institute of Technology, 107-81, 1200 E. California Boulevard, Pasadena, CA 91125, United States, United States


Control and Dynamical Systems 107-81, California Institute of Technology, Pasadena, CA 91125, United States

Received  September 2004 Revised  May 2005 Published  September 2005

We study a simple model for an asteroid pair, namely a planar system consisting of a rigid body and a sphere. This model is interesting because it is one of the simplest that captures the coupling between rotational and translational dynamics. By assuming that the binary is in a relative equilibria of the system, we construct a model for the motion of a spacecraft about this asteroid pair without affecting its motion (that is, we consider a restricted problem). This model can be studied as a perturbation of the standard Restricted Three Body Problem (RTBP). We use the stable zones near the triangular relative equilibrium points of the binary and a normal form of the Hamiltonian to compute stable periodic and quasi-periodic orbits for the spacecraft, which enable it to observe the binary while the binary orbits around the Sun.
Citation: F. Gabern, W.S. Koon, Jerrold E. Marsden. Spacecraft dynamics near a binary asteroid. Conference Publications, 2005, 2005 (Special) : 297-306. doi: 10.3934/proc.2005.2005.297

Luigi Chierchia, Gabriella Pinzari. Planetary Birkhoff normal forms. Journal of Modern Dynamics, 2011, 5 (4) : 623-664. doi: 10.3934/jmd.2011.5.623


Shui-Nee Chow, Kening Lu, Yun-Qiu Shen. Normal forms for quasiperiodic evolutionary equations. Discrete and Continuous Dynamical Systems, 1996, 2 (1) : 65-94. doi: 10.3934/dcds.1996.2.65


Xingwu Chen, Weinian Zhang. Normal forms of planar switching systems. Discrete and Continuous Dynamical Systems, 2016, 36 (12) : 6715-6736. doi: 10.3934/dcds.2016092


A. Katok and R. J. Spatzier. Nonstationary normal forms and rigidity of group actions. Electronic Research Announcements, 1996, 2: 124-133.


Marco Abate, Francesca Tovena. Formal normal forms for holomorphic maps tangent to the identity. Conference Publications, 2005, 2005 (Special) : 1-10. doi: 10.3934/proc.2005.2005.1


Boris Kalinin, Victoria Sadovskaya. Normal forms for non-uniform contractions. Journal of Modern Dynamics, 2017, 11: 341-368. doi: 10.3934/jmd.2017014


Chiara Caracciolo, Ugo Locatelli. Computer-assisted estimates for Birkhoff normal forms. Journal of Computational Dynamics, 2020, 7 (2) : 425-460. doi: 10.3934/jcd.2020017


Sébastien Guisset. Angular moments models for rarefied gas dynamics. Numerical comparisons with kinetic and Navier-Stokes equations. Kinetic and Related Models, 2020, 13 (4) : 739-758. doi: 10.3934/krm.2020025


P. De Maesschalck. Gevrey normal forms for nilpotent contact points of order two. Discrete and Continuous Dynamical Systems, 2014, 34 (2) : 677-688. doi: 10.3934/dcds.2014.34.677


Weigu Li, Jaume Llibre, Hao Wu. Polynomial and linearized normal forms for almost periodic differential systems. Discrete and Continuous Dynamical Systems, 2016, 36 (1) : 345-360. doi: 10.3934/dcds.2016.36.345


Ricardo Miranda Martins. Formal equivalence between normal forms of reversible and hamiltonian dynamical systems. Communications on Pure and Applied Analysis, 2014, 13 (2) : 703-713. doi: 10.3934/cpaa.2014.13.703


Vincent Naudot, Jiazhong Yang. Finite smooth normal forms and integrability of local families of vector fields. Discrete and Continuous Dynamical Systems - S, 2010, 3 (4) : 667-682. doi: 10.3934/dcdss.2010.3.667


Tomas Johnson, Warwick Tucker. Automated computation of robust normal forms of planar analytic vector fields. Discrete and Continuous Dynamical Systems - B, 2009, 12 (4) : 769-782. doi: 10.3934/dcdsb.2009.12.769


Gladston Duarte, Àngel Jorba. Using normal forms to study Oterma's transition in the Planar RTBP. Discrete and Continuous Dynamical Systems - B, 2022  doi: 10.3934/dcdsb.2022073


Majid Gazor, Mojtaba Moazeni. Parametric normal forms for Bogdanov--Takens singularity; the generalized saddle-node case. Discrete and Continuous Dynamical Systems, 2015, 35 (1) : 205-224. doi: 10.3934/dcds.2015.35.205


Alessandro Fortunati, Stephen Wiggins. Normal forms à la Moser for aperiodically time-dependent Hamiltonians in the vicinity of a hyperbolic equilibrium. Discrete and Continuous Dynamical Systems - S, 2016, 9 (4) : 1109-1118. doi: 10.3934/dcdss.2016044


Teresa Faria. Normal forms for semilinear functional differential equations in Banach spaces and applications. Part II. Discrete and Continuous Dynamical Systems, 2001, 7 (1) : 155-176. doi: 10.3934/dcds.2001.7.155


Andreas Henrici. Symmetries of the periodic Toda lattice, with an application to normal forms and perturbations of the lattice with Dirichlet boundary conditions. Discrete and Continuous Dynamical Systems, 2015, 35 (7) : 2949-2977. doi: 10.3934/dcds.2015.35.2949


Claude Carlet. Expressing the minimum distance, weight distribution and covering radius of codes by means of the algebraic and numerical normal forms of their indicators. Advances in Mathematics of Communications, 2022  doi: 10.3934/amc.2022047


Tsonka Baicheva. All binary linear codes of lengths up to 18 or redundancy up to 10 are normal. Advances in Mathematics of Communications, 2011, 5 (4) : 681-686. doi: 10.3934/amc.2011.5.681

 Impact Factor: 


  • PDF downloads (39)
  • HTML views (0)
  • Cited by (0)

Other articles
by authors

[Back to Top]